Alert archive / Utah / Wind Advisories in 2020

Wind Advisory 1, NWS Salt Lake City, UT

January 16, 2020

NWS Salt Lake City, UT issued this wind advisory at Jan 16, 2020, 2:47 AM MST. It took effect at Jan 16, 2020, 3:00 PM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2020, 2:47 AM MST (09:47 UTC)
In effect from
Jan 16, 2020, 3:00 PM MST
Expired
Jan 17, 2020, 3:26 PM MST
In force
24 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

417 
WWUS75 KSLC 160947
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
247 AM MST Thu Jan 16 2020

UTZ015-016-170000-
/O.NEW.KSLC.WI.Y.0001.200116T2200Z-200117T1600Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, and Cedar City
247 AM MST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM MST
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...West Central Utah and Southwest Utah.

* WHEN...From 3 PM this afternoon to 9 AM MST Friday.

* IMPACTS...Strong cross winds are expected along West to East
  routes, becoming potentially hazardous to those operating high 
  profile vehicles or those towing trailers. Gusty winds could 
  blow around unsecured objects. Wind sensitive operations will be
  affected.

* ADDITIONAL DETAILS...Winds are expected to become gusty late
  this afternoon and evening, peak late tonight and early Friday
  morning, before diminishing. Blowing snow will be possible as
  well, potentially reducing visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
708 
WWUS75 KSLC 162143
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
243 PM MST Thu Jan 16 2020

UTZ015-016-171300-
/O.CON.KSLC.WI.Y.0001.200116T2200Z-200117T1600Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, and Cedar City
243 PM MST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...West Central Utah and Southwest Utah.

* WHEN...From 3 PM this afternoon to 9 AM MST Friday.

* IMPACTS...Strong cross winds are expected along West to East 
  routes, becoming potentially hazardous to those operating high 
  profile vehicles or those towing trailers. Gusty winds could 
  blow around unsecured objects. Wind sensitive operations will 
  be affected.

* ADDITIONAL DETAILS...Winds will continue to become gusty this 
  afternoon and evening, peak late tonight and early Friday 
  morning, before diminishing. Blowing snow will be possible as 
  well, potentially reducing visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
262 
WWUS75 KSLC 170934
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
234 AM MST Fri Jan 17 2020

UTZ011-012-180000-
/O.EXB.KSLC.WI.Y.0001.200117T1600Z-200118T0100Z/
Western Uinta Basin-Castle Country-
Including the cities of Duchesne, Roosevelt, and Price
234 AM MST Fri Jan 17 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph
  expected.

* WHERE...Western Uinta Basin and Castle Country.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Strong cross winds are expected along North to South  
  routes, becoming potentially hazardous to those operating high 
  profile vehicles or those towing trailers. Gusty winds could 
  blow around unsecured objects. Wind sensitive operations will be
  affected.

* ADDITIONAL DETAILS...Winds will pick up later this morning with
  the passage of a cold front, and peak mid to late afternoon
  before dissipating. Blowing snow will be possible as well, 
  potentially reducing visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ015-016-171600-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-200117T1600Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, and Cedar City
234 AM MST Fri Jan 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...West Central Utah and Southwest Utah.

* WHEN...Through 9 AM MST Friday.

* IMPACTS...Strong cross winds are expected along West to East 
  routes, becoming potentially hazardous to those operating high 
  profile vehicles or those towing trailers. Gusty winds could 
  blow around unsecured objects. Wind sensitive operations will 
  be affected.

* ADDITIONAL DETAILS...Winds will peak early this morning, before
  diminishing. Blowing snow will be possible as well, potentially
  reducing visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
727 
WWUS75 KSLC 171306
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
606 AM MST Fri Jan 17 2020

UTZ015-016-171415-
/O.CAN.KSLC.WI.Y.0001.000000T0000Z-200117T1600Z/
West Central Utah-Southwest Utah-
606 AM MST Fri Jan 17 2020

...WIND ADVISORY IS CANCELLED...

Strong gusty winds will continue to diminish this morning.

$$

UTZ011-012-180000-
/O.CON.KSLC.WI.Y.0001.200117T1600Z-200118T0100Z/
Western Uinta Basin-Castle Country-
Including the cities of Duchesne, Roosevelt, and Price
606 AM MST Fri Jan 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Uinta Basin and Castle Country.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Strong cross winds are expected along North to South 
  routes, becoming potentially hazardous to those operating high 
  profile vehicles or those towing trailers. Gusty winds could 
  blow around unsecured objects. Wind sensitive operations will 
  be affected.

* ADDITIONAL DETAILS...Winds will pick up later this morning 
  with the passage of a cold front, and peak mid to late 
  afternoon before dissipating. Blowing snow will be possible as 
  well, potentially reducing visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
347 
WWUS75 KSLC 172226
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
326 PM MST Fri Jan 17 2020

UTZ011-012-172330-
/O.CAN.KSLC.WI.Y.0001.000000T0000Z-200118T0100Z/
Western Uinta Basin-Castle Country-
326 PM MST Fri Jan 17 2020

...WIND ADVISORY IS CANCELLED...

Winds will continue to trend down in speeds this afternoon and
evening across the advisory area, dropping below advisory 
criteria. Gusty winds may persist into the evening hours, with 
speeds trending down through late tonight. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 15, 9:34 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jan 15, 9:34 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
934 PM MST Wed Jan 15 2020

.SYNOPSIS...The cold upper level trough off the west coast will
generate an increasingly strong and mild southwest flow as it
advances east towards the Great Basin Thursday. This trough will
move quickly east across Utah late Thursday night through Friday.
Widespread precipitation, with occasional heavy snow, will exist
Friday. High pressure aloft will return for the weekend.

&&

.SHORT TERM (Through 00Z Sunday)...The deepening eastern Pacific
upper level trough with an impressive cold pool settling into the
southern end of this feature will rotate inland on Thursday. The
southern end of the trough will break away and track east with the
main cold pool into the Great Basin Thursday night, then continue
quickly east through Utah late Thursday night/Friday.

Temperatures and winds will be the first issue to deal with on
Thursday. Various model guidance all show steadily increase near
700mb southwest flow, with 50+ knot winds at that level by late in
the day. The surface cold front associated with this trough will
lag back across western/central Nevada much of the day, then surge
east into eastern Nevada/extreme northwest Utah late afternoon or
early evening. This late arrival of the surface boundary may limit
good mixing to the mountains and areas of west-central/southwest
Utah where the 700mb winds are the strongest. Stronger winds and
warmer temps will develop quickly across the remainder of western
Utah by late afternoon/evening as the surface front and trailing
upper trough advancing into the western portion of the state.

Looking at a somewhat short period of intense precip along the
front and until the main trough axis passes Friday morning.
Anticipating the heaviest precip across northern/central Utah
where decent low-level frontogenesis, a favorably positioned
entrance region to the upper jet and dynamic support from the
upper trough create strong lift late Thursday night through Friday
morning. Can not rule out a short period of strong convection
with a thunderstorm or two possible early Friday morning.

Building heights with an anti-cyclonic west-northwest flow will
bring about dynamic subsidence and a rapidly warming/drying air
mass trailing the trough axis Friday afternoon. Shower activity
will decrease rapidly during the afternoon, with only a few
showers lingering into late in the day. An embedded shortwave
cresting the low amplitude ridge across the Great Basin Friday
night/early Saturday will bring cloud cover back into mainly
northern Utah, with little chance at precip as the necessary
forcing looks to remain just to the north of the state.

.LONG TERM (After 00Z Sunday)...After about a week of the mean
trough being over the western CONUS, the pattern will temporarily
shift to a ridge over the west for the early part of the extended.
Models are in good agreement with this portion of the forecast,
where temperatures in the mountains will become relatively mild
while the valleys will be under an inversion. Have lowered the max
temps some over the GSL desert and in the Cache Valley Sunday and
Monday where my confidence is the highest that stagnant conditions
will prevail. May have to adjust other western valley locations
downward as that time comes. High clouds are possible Saturday night
which could easily impact the strength of the inversion.

By Tuesday, the GFS operational model becomes the outlier in
breaking the ridge down much more rapidly compared to the GFS
ensemble as well as the EC ensemble. Therefore, have backed off on
the PoPs for Tuesday and increased them on Wednesday to better fit
the timing of the EC. The EC ensemble has been becoming more
aggressive with this Wednesday trough during the past 48 hrs so the
trend is for more troughing and threat of storminess, at least for
the northern half of the CWA.

&&

.AVIATION...Southerly winds and VFR conditions will persist through
the valid TAF period at the SLC terminal with CIGs lingering around
20000ft AGL. Southerly winds will be on the increase after ~18Z,
likely gusting to 25kts during the afternoon hours.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 2 AM to 5 PM MST Friday for
     UTZ007>010.

     Winter Weather Advisory from 2 AM to 11 AM MST Friday for
     UTZ001>004-006.

WY...Winter Weather Advisory from 2 AM to 5 PM MST Friday for WYZ021.

&&

SHORT TERM...CONGER
LONG TERM/AVIATION...WEBBER

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 15, 6:09 AM MST, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
609 AM MST Wed Jan 15 2020

UTZ001>016-019>021-517-518-WYZ021-161400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
609 AM MST Wed Jan 15 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The next storm system will impact the state Thursday night into
Friday. Strong gusty southerly winds across the mountains and in
western Utah on Thursday will precede the cold front which will
bring widespread snow to the area Thursday night into Friday. The
snow will have the potential to impact the Friday morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Wind Advisories in Utah, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.